Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 62, NWS Salt Lake City, UT

September 1, 2023Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2023, 4:12 AM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 4:12 AM MDT (10:12 UTC)
Expired
Sep 1, 2023, 7:15 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 32 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WGUS55 KSLC 011012
FFWSLC
UTC025-053-011315-
/O.NEW.KSLC.FF.W.0062.230901T1012Z-230901T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
412 AM MDT Fri Sep 1 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 715 AM MDT.

* At 412 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across much of Zion National Park. Between 0.5 and 1 
  inch of rain has fallen. Additional rainfall amounts of 0.5 to 1 
  inch are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           normally dry washes, and slot canyons.

* Some locations that will experience flash flooding include...
  Zion National Park, Springdale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3748 11319 3747 11315 3745 11315 3744 11310
      3737 11308 3740 11304 3740 11300 3737 11300
      3737 11290 3727 11290 3725 11286 3715 11285
      3714 11296 3717 11297 3717 11309 3737 11313
      3737 11319

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
2 follow-up statements
993 
WGUS75 KSLC 011150
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
550 AM MDT Fri Sep 1 2023

UTC025-053-011315-
/O.CON.KSLC.FF.W.0062.000000T0000Z-230901T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
550 AM MDT Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT THIS 
MORNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 550 AM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         normally dry washes, and slot canyons.

Some locations that will experience flash flooding include...
  Zion National Park, Springdale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3748 11319 3747 11315 3745 11315 3744 11310
      3737 11308 3740 11304 3740 11300 3737 11300
      3737 11290 3727 11290 3725 11286 3715 11285
      3714 11296 3717 11297 3717 11309 3737 11313
      3737 11319

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
677 
WGUS75 KSLC 011311
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
711 AM MDT Fri Sep 1 2023

UTC025-053-011321-
/O.EXP.KSLC.FF.W.0062.000000T0000Z-230901T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
711 AM MDT Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 715 AM MDT THIS MORNING FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Sunday for 
portions of southern and southwest Utah.

LAT...LON 3748 11319 3747 11315 3745 11315 3744 11310
      3737 11308 3740 11304 3740 11300 3737 11300
      3737 11290 3727 11290 3725 11286 3715 11285
      3714 11296 3717 11297 3717 11309 3737 11313
      3737 11319

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:48 AM MDT, 24 minutes earlier.

Area forecast discussion, Sep 1, 3:48 AM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 AM MDT Fri Sep 1 2023

.SYNOPSIS...Monsoonal moisture will continue to surge northward
across Utah and southwest Wyoming today, remaining in place
through the weekend. The passage of a fall-like storm system late
Sunday into Labor Day will usher in cooler and drier conditions
that will prevail through at least the middle of the upcoming week.

&&

.SHORT TERM (Through 12Z Sunday)...A trough with origins in the
Pacific Northwest is centered over northern California this
morning, with a broad ridge currently centered over north Texas.
In between these features, southwest flow has increased over Utah
and southwest Wyoming, drawing monsoonal moisture northward.
Presently seeing satellite derived PW values averaging between 0.8
and 1.0 inch over southern Utah and in the 0.5 to 0.7 inch range
over northern Utah. With the moisture and good jet support ahead
of the trough, this has been more than enough fuel to sustain
showers and thunderstorms overnight, primarily focused over
southwest Utah where earlier flooding has been reported. Storms
are currently more numerous over northern Arizona, where an MCS
has developed in association with a weak ejecting shortwave. As
sunrise approaches, this wave and the associated precip will move
over southwest Utah. CAMs overnight have been trending downward
with the intensity of this precipitation as it moves into Utah,
with it potentially becoming a bit more stratiform in nature, but
this remains worth monitoring for additional flooding threats.

With the Pacific Northwest trough inching closer and the
associated jet strengthening, winds have picked up overnight,
particularly over northwest Utah where a wind advisory remains in
effect. Associated gusts are predominately in the mid to upper 30s
right now, but some gusts in excess of 40 mph have been observed,
with these gusts becoming more widespread over the next several
hours. Current Wind Advisory covers this threat well. Considered
expanding it into the Salt Lake Valley given some observations of
40+ mph gusts on the west site of Salt Lake City, but anticipate
these will not sustain long enough to warrant the additional
headline.

The deeply moist airmass will remain in place through the weekend.
Jet support remains best during the day today, with southwest Utah
in the most favorable position relative to it throughout the day.
Some concern that the airmass may stabilize more than expected
behind the passing MCS with cloud cover lingering, but given the
relatively high instability, expect additional showers and
thunderstorms capable of producing flash flooding to develop
during the afternoon. In addition to the flooding threat, there
will be enough instability across much of northern and western
Utah to support at least some strong to severe convection, with
strong gusty winds being the main threat, particularly over
northern Utah where less low level moisture will be in place.

As the center of the trough slides south on Saturday, the position
of the associated jet is expected to retreat back westward,
decreasing instability over western Utah and also decreasing the
southwest flow. Though instability will decrease again, the
airmass will remain quite moist with PWs in the 0.8 to 1.1 inch
range across the entire forecast area. Therefore, the flooding
threat with any storms that develop remains, though will have to
watch the amount of cloud cover tonight into Saturday morning, as
that would be a potential limiting factor. Going Flood Watch for
Saturday seems to cover the situation well.

.LONG TERM (After 12Z Sunday)...The long-term period will start
with more monsoonal moisture, with a cold front early Monday
bringing temperatures well below normal and a drying trend. The
highest terrain in the Uinta Mtns may even see some snow flurries.
Temperatures will rebound heading into mid-week as a shallow ridge
builds.

The closed low along the west coast will begin to move inland at the
start of the long-term period. Combined with lingering monsoonal
moisture, the dynamics of this system will aid precipitation amounts
across the forecast area, especially in orographically-favored
terrain in south to southwesterly flow. Sunday will be the wettest
day of the current long-term period, with widespread precipitation
expected. We could potentially see some interesting convective
development on Sunday, depending on when the upper levels begin to
dry out with the arrival of the closed low. If the upper levels
clear out earlier, this could produce additional solar insolation
and thus aid convective development. Otherwise, storms may be
limited by insufficient instability. Southern Utah is likely to dry
out more quickly, so perhaps stronger thunderstorms may be found in
southern Utah.

We may see some enhanced convection with the arrival of the cold
front early Monday, though details are still unclear at this point.
Otherwise, this front will advect a cooler, drier air mass into the
area. Monday afternoon highs are forecast around 15-20 degrees below
normal for most locations. Precipitation will likely be limited to
central and northern areas, with low- to mid-level moisture
lingering through the day across the north, with a dry column to the
south.

Heading into Tuesday and beyond, expect mostly dry conditions, with
perhaps an isolated shower across higher terrain as a trailing
shortwave trough passes through on Tuesday. Temperatures will
rebound quickly as a shallow ridge builds, reaching near normal by
Thursday.

&&

.AVIATION...KSLC...Gusty southerly winds near 25-35kts are likely to
continue, becoming periodically erratic near thunderstorms that
develop. A cluster of showers and thunderstorms is expected to reach
KSLC around 18-19z, with scattered showers and thunderstorms
continuing beyond sunset. There is a 30% chance of thunder impacting
the terminal, mainly between 21-00z. Winds are likely to lighten up
after 02-03z.

.REST OF UTAH AND SOUTHWEST WYOMING...A cluster of showers and
thunderstorms will continue to move northward across Utah, with
widespread convection developing after 18z across much of the area.
These storms will be capable of producing gusty and erratic outflow
winds, sometimes in excess of 50 mph. There is a small chance (15%)
that heavier showers produce brief periods of MVFR VIS. Showers are
likely to weaken after roughly 04-06z across the area, though
isolated showers may continue through Friday night, mainly across
western Utah. As far as winds go, expect gusty southerly flow to
continue through the day, with the highest gusts expected across
western Utah.

&&

.FIRE WEATHER...In between a Texas ridge and a Pacific Northwest
storm system Utah will be under a rather moist and unstable
southwest flow through the holiday weekend. This will result in
scattered to numerous showers and thunderstorms with heavy rain
capable of flash flooding. Some storms will also be accompanied by
strong and gusty winds, particularly for Friday over western
Utah. The storm system will cross the area late Sunday into
Monday, bringing a cooler, drier, and more stable airmass over the
area by Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 6 PM MDT this evening for UTZ101-102-115.

     Flood Watch through Saturday evening for UTZ122>129.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Aug 31, 10:24 PM MDT, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1024 PM MDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     Tstm Wnd Gst     2 SW Leeds              37.22N 113.38W
08/31/2023  M61 MPH          Washington         UT   Mesonet

            Mesonet station WRRU1 White Reef.

1009 PM     Tstm Wnd Gst     2 NW Cedar City         37.70N 113.10W
08/31/2023  M61 MPH          Iron               UT   ASOS

            ASOS station KCDC Cedar City Municipal
            Airport.

1000 PM     Tstm Wnd Gst     4 SSW Kanarraville      37.48N 113.22W
08/31/2023  M60 MPH          Iron               UT   Mesonet

            Mesonet station UTBLK I-15 at Black Ridge.

&&
Special weather statement, Aug 31, 11:11 PM MDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
1111 PM MDT Thu Aug 31 2023

UTZ123>125-128-010615-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
1111 PM MDT Thu Aug 31 2023

...A strong thunderstorm will impact portions of southeastern
Washington and west central Kane Counties through 1215 AM MDT...

At 1110 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St George, or 15 miles east of Virgin River Gorge,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zion National Park, St George, Washington, Hurricane, La Verkin,
Quail Creek State Park, Sand Hollow State Park, Apple Valley,
Toquerville, Leeds, Virgin, Springdale, Rockville and Bloomington.

This includes the following highways...
 Interstate 15 between mile markers 1 and 30.
 Utah Route 18 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11306 3700 11364 3734 11343 3729 11279
TIME...MOT...LOC 0510Z 216DEG 19KT 3696 11352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

AD

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:35 PM MDTSpecial Weather StatementSLC40 min
Aug 31, 7:48 PM MDTSpecial Weather StatementSLCKane42 min
Aug 31, 8:32 PM MDTSpecial Weather StatementSLCWashington43 min
Aug 31, 8:49 PM MDTSpecial Weather StatementSLCBeaver41 min
Aug 31, 9:16 PM MDTSpecial Weather StatementSLCWashington59 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Aug 31, 9:32 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 31, 10:01 PM MDTSpecial Weather StatementSLCIron59 min
Aug 31, 10:21 PM MDTSevere Thunderstorm WarningSLCIron, Washington39 min
Aug 31, 11:11 PM MDTSpecial Weather StatementSLCWashington64 min
Sep 1, 3:44 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.